Get Well Soon
by Kevin Beck
In terms of steady, unwanted down time, trade-specific injuries are a runner’s chief bane, but the same ailments that wreak havoc with non-runners’ systems can also have a major impact on training and racing. So, too, can the pharmaceuticals used to treat every condition under the sun in our increasingly pill-happy society.
With injuries incurred by the act of running itself, the duration of the ensuing lay-off (if any) and the mode of treatment are often well established, minimizing the uncertainty, if not the frustration, of such a setback. With illnesses, however, things are often “touch and go”—a runner needs to rely on subtler cues in order to determine training and racing readiness, and must be aware of a variety of factors.
That a runner won’t be at his best while sick may be self-evident, but just how do some of the more commonly encountered sicknesses—in particular, infectious ones—impact training and racing patterns? What about common medications such as antibiotics, antidepressants and birth-control pills?
In terms of physiology, it is clear that many of the factors that weigh heavily on exercise performance—particularly hydration levels, blood-sugar levels, and cardiopulmonary status—are the same ones chiefly affected by certain disease states. With that in mind, Dr. William Santoro, a physician and avid runner, offers his thoughts on a number of everyday illnesses.
The Common Cold and The Flu. “These go together, with the second being, by definition, more serious,” says Dr. Santoro. He generally advises that runners can train and race through symptoms “from the head up” (runny nose, stuffiness, etc.) but when the lungs are involved, advises resting until they have felt well for at least 24 hours.
With gastrointestinal flu symptoms, runners need to be careful about dehydration, a particular danger when vomiting and diarrhea are involved. “I don’t like anyone running with a fever of any kind,” adds Dr. Santoro, “and my 24 hours of feeling well still holds.”
Some runners have noted that it takes them up to several weeks to regain their full strength after a bad bout of the flu, so if you’ve been hit, it makes sense to adjust your training and racing plans accordingly. Runners, not immune to the bugs of everyday society, might consider getting a flu shot at the onset of each winter (especially older runners).
Urinary Tract Infections (UTI’s). Of particular concern to women runners, UTI’s can involve the lower urinary tract or, in more severe cases, the kidneys. Antibiotics generally resolve the problem in short order, but the after-effects may persist for a week or two beyond the resolution of symptoms. Keeping these at bay can be summed up in a word: hydrate.
“Premature return to the roads for hard workouts could lead to relapse because of the stress of dehydration on the kidneys,” says Dr. Santoro. He suggests starting back to running with only easy workouts for the first week or so, paying strict attention to fluid intake, and perhaps adding cranberry juice—shown in some studies to reduce recurrence of UTI’s— to the diet.
Mononucleosis (Mono). Younger runners are especially hard-hit by mono, a viral infection whose effects linger for months. Rare is the high-school track team that escapes this illness entirely in any given year.
Rupture of the spleen—which can be fatal—is the greatest risk during the convalescent, or recovery, phase. As a result, conservatism, in the form of complete rest, is the best option. “I tell patients that they need to be a couch potato for ten weeks from the time of diagnosis,” says Dr. Santoro. “After mono the recovery is variable from person to person, but in any case it is important to return slowly.”
Hepatitis. This is an increasingly common illness, with newer forms of the virus continually being found. Some types resolve completely in weeks or months, while others must be managed over a period of years. “Hepatitis B is perhaps the most worrisome,” notes Dr. Santoro, “but if liver function (as determined by a blood test) returns to normal, there should be no harm in returning slowly to running.”
Here’s a brief list of possible effects some commonly prescribed medications might have on your running:
Antibiotics. These comprise a wide variety of chemical compounds, and though most are generally harmless to runners, one class—the fluoroquinolones—can, according to Santoro, cause weakness and rupture of connective tissue (e.g. tendons), making alternative drugs better choices for athletes. Examples of fluoroquinolones include Cipro and Levaquin.
Antihistamines (Claritin, Allegra). These, notes Santoro, can often have a sedating effect, although he says the impact of this on exercise relates more to motivation than actual fatigue.
Bronchodilators/Asthma medications (Proventil, Ventolin). Many runners with asthma or exercise-induced asthma rely on drugs of this class for normal breathing function. Although some people may experience an increase in heart rate after using an inhaler, this, says Santoro, should not adversely affect performance.
Certain inhalers (Azmacort, Pulmicort) contain corticosteroids—drugs chemically distinct from their cousins, anabolic steroids. If taken correctly, the effects of these steroids on non-respiratory systems are negligible.
Antidepressants (Prozac, Paxil, Zoloft). Santoro, who deals extensively with depressed patients, knows of no problems antidepressants can cause, and adds that running clearly helps treat the disease—depression—targeted by these drugs.
Certain older antidepressants, known collectively as tricyclics—Elavil and Pamelor are examples—carry a risk of cardiac arrhythmias (irregular heartbeat), but this risk is not known to increase with running.
Birth-control pills. Many female runners lose their menstrual periods because of running, noted Santoro, and birth control pills would obviously restore them. Many women may not like one common side effect of birth-control pills: weight gain.
Hormone-replacement therapy (Premarin). “These drugs should not adversely effect running,” says Dr. Santoro. “In fact, given that they help maintain a healthy heart by keeping cholesterol down, one could argue that they are beneficial.” They also promote stronger bones, another benefit to runners.
Beta-blockers (Inderal, Tenormin, Lopressor). These medications, which essentially act on the heart as governors do on a car engine, are “a definite no-no for any runner,” says Dr. Santoro. These drugs protect the heart and lower blood pressure by slowing the heart rate, but also prevent it from increasing even during activity.
Other blood-pressure medications (Cardizem, Adalat, Capoten, Vasotec). These, says Santoro, should not cause problems: “Hypertension is generally not a reason to stop running—in fact, running is beneficial to people with high blood pressure.” Such drugs are often combined with diuretics (Lasix, Hydrodiuril); Santoro urges caution in such cases, noting that diuretics can affect electrolyte balance (sodium, potassium, chloride), thereby impacting heart and muscle function.
After publication of this article, we received the following letter from a reader, which others may find useful:
Depressing Side Effects
I am writing in response to Kevin Beck’s September 2001 Sports Medicine column, “Get Well Soon.” Kevin provided some thoughts from Dr. William Santoro on a variety of illnesses and their treatments. Regarding antidepressant medications, Dr. Santoro “knows of no problems antidepressants can cause.”
I am not a physician. I have, however, been a distance runner for more than twenty years, and have struggled with depression for at least that long. During this time, I took a variety of antidepressant medications (Prozac, Effexor, Paxil, Wellbutrin and others) for 2-3 years, total. The side effects of these medications were debilitating in many ways, with three in particular affecting my running.
First, these medications often suppress one’s appetite, thus leading to weight loss. For someone running moderate to high mileage who is already low in body fat, a relatively small loss of weight and the loss of physical strength that goes with it can be a serious problem.
Second, running a hard effort, such as a 5-10K race or hard intervals, often caused the rapid onset of extreme headaches and dizziness immediately at the conclusion of the effort.
Third, while I was taking antidepressants, I became very clumsy and uncoordinated. I seemed to lose a sense of my body’s movements or spatial relations, even something as simple as where my feet were in relation to the ground. For no external reason, I would stumble and sometimes fall. I had to concentrate very hard on the simple physical act of running, although such concentration did not really solve the problem.
Antidepressants are powerful medications that help many people. The side effects, however, are still serious and can be terrible for many people who take these medications to treat a problem that already is overwhelming. For any athlete who considers taking antidepressants, it is crucial to work with a physician who is willing to evaluate your health in general and committed to exercise as part of the treatment.